Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 13, NWS Amarillo, TX

May 8, 1998Dallam County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 8, 1998, 3:46 PM CDT for Dallam County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 1998, 3:46 PM CDT (20:46 UTC)
Expired
May 8, 1998, 4:50 PM CDT
In force
64 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Dallam County, TX

What was reported inside it

TimeReportWhereRemark
May 8, 4:38 PM CDTHail 0.75Dalhart, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 3:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

149 
WUUS1 KAMA 082049 RRA
SVRAMA
TXC111-082150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT FRI MAY 8 1998

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DALLAM COUNTY IN THE TEXAS PANHANDLE

* UNTIL 450 PM CDT

* AT 345 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 16 MILES EAST SOUTHEAST OF DALHART MOVING
  NORTH AT 40 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  CONLEN            BY 405 PM CDT
  KERRICK           BY 435 PM CDT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

SMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:15 PM CDT, 31 minutes earlier.

Area forecast discussion, May 8, 3:15 PM CDT, 31 minutes before
FPUS3 KAMA 082021
AFDAMA

TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT FRI MAY 8 1998

AS EXPECTED...BUSY AFTN. STORMS FIRED EARLY AND FURTHER S VCNTY
MOIST AXIS JUST W LBB. TSRA MVNG RAPIDLY N ACRS FA AHEAD OF MAIN
UPR LVL ENERGY. EXPECT WIDESPREAD COVERAGE OF RAIN WITH MAXES OVER 1
INCH ACRS NE AND ERN ZNS TONIGHT...WILL HIGHLIGHT IN ZNS. SVR
POSSIBILITY WILL CONTINUE THROUGH THE EVE AS VERY STRONG UVV/STEEP
LAPSE RATES/VERTICAL SHEAR INTERACT WITH VERY MOIST AMS. 18Z AMA
SOUNDING SHOWED VERY LOW WET BULB ABOUT 5700 FT.

EXPECT RAIN TO TAPER FM S TO NE ACRS FA LATE TONIGHT INTO EARLY
SAT. WILL MAINTAIN POPS EARLY SAT MOSTLY E. EXPECT COOLER CONDS
TOMORROW AS NRLY FLOW FOLLOWS EXITING STORM. SUBSIDENCE BEHIND
EXITING STORM SHOULD HELP START CLEARING AS WELL. SFC TROF REDEVELOPS
QUICKLY ACRS WRN ZNS WITH SOME ST/F POSSIBLE BY SUN MORNING.
GRADUAL WARM UP PLANNED WITH UPR FLOW TURNING MORE SW-W EARLY NEXT
WEEK. MAY BE ROUND OF TSRA OFF MTNS IN NW FLOW SAT PM BUT MOVING
INTO CONFLUENCE...LESSENING CHCS AS UPR FLOW TURNS SW.

WILL ATTEMPT TO GET ZNS OUT AT REASONABLE TIME.

.AMA...
TX...NONE.
OK...NONE.

COBB

In the hours before

Special weather statement, May 8, 1:00 PM CDT, 2 hours 46 minutes before
OKZ001>003-TXZ001>020-090200-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI MAY 8 1998

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS MOST OF THE SOUTHEASTERN TEXAS PANHANDLE.
THIS AREA IS SOUTH AND EAST OF A WHEELER TO PANHANDLE TO CANYON
LINE.

SURROUNDING THE MODERATE RISK AREA IS A SLIGHT RISK AREA WHICH
INCLUDES THE REMAINDER OF THE TEXAS PANHANDLE AND ALL OF THE
OKLAHOMA PANHANDLE.

A STRONG LOW PRESSURE SYSTEM IN THE UPPER ATMOSPHERE OVER THE
SOUTHWESTERN STATES WILL MOVE EAST THIS AFTERNOON AND PRODUCE A
SURFACE LOW IN THE TEXAS PANHANDLE.  THE SURFACE LOW WILL DRAW DEEP
LOW LEVEL MOISTURE FROM THE SOUTHEAST INTO THE AREA.  A WARM FRONT
NEAR LUBBOCK WILL TRIGGER THUNDERSTORMS AS IT MOVES NORTHWARD INTO
THE AREA THIS AFTERNOON INTO TONIGHT.  A STRONG JET STREAM OVER
WEST TEXAS WILL ALLOW THESE STORMS TO BECOME SEVERE.

THE GREATEST THREAT FROM THESE SEVERE THUNDERSTORMS WILL BE VERY
LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A FEW INTENSE TORNADOES.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS IN THE OKLAHOMA AND
TEXAS PANHANDLES WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH THIS
EVENING AND SHOULD BE READY FOR QUICK ACTIVATION.

SCHNEIDER
Special weather statement, May 8, 1:00 PM CDT, 2 hours 46 minutes before
OKZ001>003-TXZ001>020-090200-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI MAY 8 1998

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS MOST OF THE SOUTHEASTERN TEXAS PANHANDLE.
THIS AREA IS SOUTH AND EAST OF A WHEELER TO PANHANDLE TO CANYON
LINE.

SURROUNDING THE MODERATE RISK AREA IS A SLIGHT RISK AREA WHICH
INCLUDES THE REMAINDER OF THE TEXAS PANHANDLE AND ALL OF THE
OKLAHOMA PANHANDLE.

A STRONG LOW PRESSURE SYSTEM IN THE UPPER ATMOSPHERE OVER THE
SOUTHWESTERN STATES WILL MOVE EAST THIS AFTERNOON AND PRODUCE A
SURFACE LOW IN THE TEXAS PANHANDLE.  THE SURFACE LOW WILL DRAW DEEP
LOW LEVEL MOISTURE FROM THE SOUTHEAST INTO THE AREA.  A WARM FRONT
NEAR LUBBOCK WILL TRIGGER THUNDERSTORMS AS IT MOVES NORTHWARD INTO
THE AREA THIS AFTERNOON INTO TONIGHT.  A STRONG JET STREAM OVER
WEST TEXAS WILL ALLOW THESE STORMS TO BECOME SEVERE.

THE GREATEST THREAT FROM THESE SEVERE THUNDERSTORMS WILL BE VERY
LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A FEW INTENSE TORNADOES.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS IN THE OKLAHOMA AND
TEXAS PANHANDLES WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH THIS
EVENING AND SHOULD BE READY FOR QUICK ACTIVATION.

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:30 PM CDTSevere Thunderstorm WarningAMAOldham65 min
May 8, 3:15 PM CDTSevere Thunderstorm WarningAMAHartley60 min
May 8, 5:05 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley65 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.